My story

Reading the various posts on this forum has been extremely helpful and supportive. Thank you to all contributors. My story will probably be familiar to many of you..................

I had complained to my GP some months ago about missing heart beats but he didn't seem concerned and was more worried about my mild hypertension.

Six weeks ago I holidayed in ireland and began to suffer from a persistent cough, some breathlessness and swollen feet. Thinking I was developing late onset asthma I booked an appointment with a different GP.

I was quite shocked when he wrote a note to the A & E Dept of my local hospital. "This 74 year old patient is suffering from AF and heart failure.

I spent four days in hospital. Had various tests - X-ray ElectroCardiogram, etc. - and was started on Warfarin, Bisoprolol and Ramipril. The worst news was that my heart was damaged (somehow) and was only pumping with 25% efficiency instead of the minimum 60% needed.

Now six weeks later ( and having Eplerenone added to the drugs list) I am feeling much better. Bisoprolol caused horrible problems but was resolved by reducing the dose from 5 mg to 2.5 mg.

I am coping will with the Warfarin blookd tests.

I was booked in for an angiogram but this was cancelled when it was realised that I was to have a CardioVersion before the angiogram so will have to get the Warfarin levels right before the CV. I think a Cardio MRI is also to be scheduled.

Still can't quite believe this has happened!! But glad that I have such a good Cardio;ogy unit at Basildon University Hospital. Keep the posts coming - they are very helpful.

11 Replies

  • well youve been diagnosed now and on medications so at last you know whats wrong with you which is part of the battle keep posting and good luck

  • Sounds like all is progressing well. If that is Basildon Essex then Essex Heartbeat group (if they still exist) may be useful to you. I would write and complain to your GP about his lack of action if I were you. This could have been sorted much sooner else. You are also lucky that you haven't had a stroke as I am sure you will have been told that AF makes us five times more likely to have such which is why you are now on warfarin.

  • Sounds just like my GP, great at most things, but with AF all they do is over-reassure and prescribe the wrong drugs. I do hope this situation will change eventually.

    But at least you know what's going on now and looks like you are in good hands, so that's great. They've got mine well under control I'm glad to say, thank to my EP.

    Hope it all goes well with your treatments :-) .


  • Hi there and welcome to the AF fraternity! It's not too nice to find you have a slightly dodgy heart but it's not necessarily a downhill slope as many of us improve substantially with medication and treatment. Someone will correct me if I'm wrong in saying some damaged hearts can recover. The forum is a great support and a source of useful information.

  • You aren't wrong. Hearts can recover and return to normal size eventually unless the AF had been going on for a very long time undetected. Thickening of the muscle sometimes called "enlarged heart" can reduce if caught in time.

    I had paroxysmal AF for many years and my "Essex " GP failed to diagnose it despite two hospital trips. telling me I had stomach issues. It was only when I moved to Devon eleven years ago that my new GP spotted it and probably only because her mother had AF. Things don't sadly seem to have improved have they?


  • I was told on my last visit to cardio that my enlarged heart had resolved after 20 months of drugs change of diet ect and although t still have AF when not in AF my heart function is normal

  • I have a similar story to yours so I have been down the road you are travelling and can tell you that there is light at the end of the tunnel.

    I had HF at the most serious level and it was thought that I must have had a few undetected heart attacks that had caused scar tissue in my left ventricle so that it no longer pumped efficiently.

    This was later changed to the ectopic beats causing the problem. When they did an ECG every second or third beat was an ectopic one.

    I was put on a beta-blocker and an Ace inhibitor about three months ago now and the dosage was gradually increased. I was then put on a low dose of a diuretic, but that made me ill so it was changed to eplerenone and that has been increased gradually to 50mg a day.

    I also researched the benefits of Magnesium and started taking a 375mg tablet every day.

    I have an Alivecor device (portable ECG) and so was able to check my ECG whenever I wanted to.

    After two days on Magnesium my ectopics had almost gone.

    Last week I had another Echo, ECG etc. at the hospital and then saw the EP.

    There were no ectopics on the ECG and my HF had improved to "moderate" rather than the previous "most serious".

    I was due to have an electrophysiology study and ablation procedure but this has been shelved as the risks now outweigh the benefits.

    I will have another 24 ECG in a couple of weeks followed by another Echo in four months time with a view to reducing my medications.

    Being told that you have Heart Failure is a big shock isn't it? It took me at least a month to take it in and understand what was happening so go easy on yourself and do some research.

    I found a medical paper that showed that, if the HF is caused by ectopics, it can be cured and that gave me some hope. That hope is now reality as I am feeling a lot better.

    I asked the EP if the magnesium had tipped the scales but he said that the medications I am on take a few months to reach their peak benefit so it could be a coincidence - but to continue with the magnesium. Since my diuretic has been increased I have got some ectopics back so I am increasing the magnesium a bit as magnesium is washed out when you take a diuretic.

    I hope this helps to show you that you should not get too down about your diagnosis as there is, indeed, light at the end of the tunnel.

  • Your post was very interesting. Could you possibly tell me how much Magnesium you are taking and which brand? Glad it worked well for you.

    Many thanks


  • There are different types of magnesium and some people tolerate one better than another. I take mag oxide which is probably the worst one for for absorbing into your system. Additionally, some people get the runs if they take too much of it. I get mine from a company called Healthspan and they are £7.93 for a 90 day supply. (One 375mg tab a day.)

    The most popular type, and the one that is absorbed better is magnesium citrate. I'm not sure where the best place to get that is but "Google is your friend."

  • 5 weeks since leaving hospital and feeling so much better. Presumably the Bisoprolol, Ramapril and Eplerenone are having the desired effect and taking the strain off my heart. No side effects from Bisoprolol (2.5mg) now. Only problem seems to be my stomach turned to mush!!

    Biggest disappointment has been that an Angiogram booked for September has now been cancelled because evidently I am under two consultants who did not consult with each other and the one did not know that I was scheduled for a CardioVersion before the Angiogram. Presumably Warfarin levels have to be adjusted differently for each of these procedures. I am now waiting for news of the CardioVersion date.

    I have got an appointment with the Heart Failure Clinical Nurse Specialist in September so perhaps he/she will be able to answer my questions. In the meantime I shall enjoy feeling as good as I do today!!

  • Nice to hear further from you, especially as it's sounding so good.

You may also like...